Texas, 2014

Heavy Rain in Texas, August 29, 2014

August 29, 2014 · NWS BRO · 3 events in 2 counties and zones

A weak surface low drifted slowly westward across the Rio Grande Valley putting the eastern half of the area on the more favorable side of the low, which provided a better environment for slow moving heavy rain production and convection due to better surface convergence. This convection was also assisted by broad weakness in the upper level ridge axis.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A weak surface low drifted slowly westward across the Rio Grande Valley putting the eastern half of the area on the more favorable side of the low, which provided a better environment for slow moving heavy rain production and convection due to better surface convergence. This convection was also assisted by broad weakness in the upper level ridge axis. Deep tropical moisture was draped across the region, and provided the background for efficient rainfall. Showers and thunderstorms during the morning hours dumped at least 5 inches of rain on parts of the Kenedy County King Ranch.

After a brief lull during the late morning hours, showers and storms picked up again in the afternoon due to daytime heating and interaction with old boundaries. Slow moving showers and thunderstorms quickly dropped pockets of 2 to 3 inches in northern and eastern Hidalgo County, which caused some ponding/high standing water and nuisance flooding in poor drainage areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 28, 5:33 PM CST, 7 hours 27 minutes earlier.

Area forecast discussion, Aug 28, 5:33 PM CST, 7 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
633 PM CDT THU AUG 28 2014

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...COMPLICATED AVIATION FORECAST DUE TO THE PROXIMITY OF
THE BROAD TROPICAL STYLE LOW JUST OFFSHORE. WINDS HAVE SWITCHED
GENERALLY TO THE NORTHEAST...ALTHOUGH KBRO WENT FROM 360 AT THE
TOP OF THE HOUR TO 090 20 MINUTES LATER BECAUSE OF AN OUTFLOW
BOUNDARY DRIFTING IN FROM THE SOUTH. MOST AREAS WILL DECREASE TO
L/V OVERNIGHT. THE CENTER OF THE LOW PRESSURE WILL MOVE ASHORE
OVERNIGHT...ALLOWING THE MORE MOIST EASTERN SIDE TO MOVE INTO THE
EASTERN AIRPORTS. VCSH WILL CONTINUE FOR KHRL AND KBRO OVERNIGHT.
WITH MORE HEATING TOMORROW MORNING...EXPECT MORE WIDESPREAD
THUNDERSTORM ACTIVITY FOR THE REGION...ESPECIALLY ALONG THE COAST.

&&

.PREV DISCUSSION... /ISSUED 326 PM CDT THU AUG 28 2014/

SHORT TERM.../NOW THROUGH FRIDAY NIGHT/...LATEST WATER VAPOR AND
RADAR IMAGERY SHOWS A COMPACT CENTER EAST OF PORT MANSFIELD
GRADUALLY DRIFTING WEST/SOUTHWEST AS OF 1930Z. MOST OF THE
CONVECTION HAS INITIATED OVER THE NORTH CENTRAL PORTION OF THE CWA
AND IS MOVING SOUTHWEST AT AROUND 25 MPH. OVER THE GULF OF
MEXICO...MOST OF THE ACTIVITY HAS DIMINISHED COMPARED TO EARLY IN
THE MORNING HOURS BUT WE DO EXPECT THIS ACTIVITY TO REDEVELOP TONIGHT.
THE LOW PRESSURE AREA MOVES INLAND BY TONIGHT AND WITH IT AN
ABUNDANT AREA OF DEEP MOISTURE WILL CONTINUE TO SURGE INTO THE CWA
OVERNIGHT AND FRIDAY. THE LATEST 12Z KBRO SOUNDING SHOWS
PRECIPITABLE WATERS OF 2.30 INCHES AND RH VALUES FROM 1000 TO 500
MB INCREASING BETWEEN 70 TO 80 PERCENT RANGE. THIS WILL PROVIDE
ENOUGH MOISTURE AND UPPER LEVEL SUPPORT FOR MORE CONVECTION TO
DEVELOP OVERNIGHT AND THE EARLY MORNING HOURS FRIDAY. A BURST OF
CONVECTION THROUGH THE MORNING HOURS COULD PRODUCE MORE ORGANIZED
AND INTENSE AREAS OF RAINFALL. TOTAL RAINFALL ACCUMULATIONS TO RANGE
BETWEEN 1 TO 3 INCHES WITH THE STRONGEST STORMS WITH AREAS ALONG
AND EAST OF HWY 77. WIDESPREAD HEAVY RAIN IS NOT ANTICIPATED.
EASTERLY WINDS WILL BEGIN TO SHIFT MORE SOUTHEAST AS THE LOW MOVES
INLAND FRIDAY. TEMPERATURES WILL NOT BE AS WARM COMPARED TO
PREVIOUS DAYS DUE TO THE ABUNDANCE IN CLOUD COVER. EXPECT LOWS TO
REMAIN BETWEEN MID TO UPPER 70S. HIGHS WILL REMAIN BETWEEN THE MID
90S.

LONG TERM /SATURDAY THROUGH THURSDAY/..AT THE BEGINNING OF THE
LONG TERM A WEAK UPPER TROUGH RESIDES OVER THE WESTERN GULF COAST
WITH RIDGES ANCHORED OVER BOTH THE PACIFIC AND ATLANTIC COAST. THE
TROUGH WEAKENS SUNDAY INTO MONDAY WITH A ELONGATED RIDGE SETTING
UP ALONG THE NORTHERN GULF. FARTHER SOUTH WE WILL BE MONITORING A
TROPICAL WAVE MOVING WESTWARD ACROSS THE CARIBBEAN THIS WEEKEND
EMERGING INTO THE BAY OF CAMPECHE OR SOUTHERN GULF NEXT TUESDAY
AND WEDNESDAY.

SATURDAY...MOISTURE LEVELS TO REMAIN RATHER HIGH AND WITH THE UPPER
TROUGH/WEAKNESS OVER THE REGION THE CHANCE OF RAIN PERSIST. MODEL
GUIDANCE REMAINS CONSISTENT WITH MODERATE TO HIGH POPS. GIVEN THE
INSTABILITY AND ABUNDANT MOISTURE EXPECT ANOTHER ROUND OF DAYTIME
CONVECTION. TEMPERATURES TO CONTINUE JUST BELOW NORMALS WITH THE
ADDED MOISTURE.

SUNDAY AND LABOR DAY...AS THE TROUGH WEAKENS AND THE RIDGE BUILDS
THE ATMOSPHERE DRYS OUT GRADUALLY WITH PWATS FALLING BELOW 2 INCHES
MONDAY. SHOWERS BECOME MORE ISOLATED SUNDAY AND LIKELY FORM ALONG
THE SEA BREEZE. BEACH WEATHER LOOKS FINE FOR THE LATTER HALF OF
THE HOLIDAY WEEKEND WITH A LIGHT TO MODERATE ONSHORE WIND BUT RIP
CURRENT RISK IS LIKELY TO BE ELEVATED TO HIGH RISK AS A SWELL
TRAIN MAY DEVELOP WITH A TROPICAL WAVE MOVING INTO THE SOUTHEAST GULF.
AS THE ATMOSPHERE DRYS OUT TEMPERATURES TO RISE A FEW DEGREES.

TUESDAY THROUGH THURSDAY...THE TROPICAL WAVE OVER THE EAST CENTRAL
CARIBBEAN CONTINUES TO TRACK WESTWARD. CONDITIONS DO NOT APPEAR
FAVORABLE FOR THIS WAVE TO DEVELOP SIGNIFICANTLY. NHC CONTINUES TO
GIVE THIS DISTURBANCE A 20 PERCENT CHANCE OF TROPICAL CYCLONE
DEVELOPMENT THE NEXT 5 DAYS. DIFFERENCES CONTINUE BETWEEN THE GFS
AND ECMWF WITH GFS MAINTAINING SOME DEVELOPMENT INTO A TROPICAL
CYCLONE AS IT MOVES INTO THE SOUTHWESTERN GULF. ECMWF REMAINS
PERSISTENT MAINTAINING AN OPEN WAVE THROUGH ITS LIFE CYCLE OVER
THE TROPICS. IN ANY CASE BOTH MODELS SURGE TROPICAL MOISTURE INTO
SOUTH TEXAS AS EARLY AS TUESDAY. MODEL GUIDANCE POPS AS RESULT
CONTINUE IN THE 30-40 PERCENT WITH THE GOING FORECAST IN THE 20-30
PERCENT RANGE AT THIS TIME. NEAR NORMAL TEMPERATURES ARE EXPECTED.

MARINE...NOW THROUGH FRIDAY NIGHT...EASTERLY WINDS WILL REMAIN
BREEZE DUE TO THE CENTER OF THE LOW OVER THE GULF WATERS AND
DISORGANIZED ACTIVITY KEEPING ERRATIC AND GUSTY WINDS OVER THE
GULF WATERS. AT THIS TIME...SCEC CONDITIONS WILL PREVAIL THROUGH
THE DAY WITH SEAS BETWEEN 3 TO 5 FEET. DUE TO THE EASTERLY AND
PERPENDICULAR COMPONENT WITH THE COAST...EXPECT RIP CURRENTS TO
REMAIN HIGH THROUGH FRIDAY AFTERNOON. CONDITIONS WILL BE CLOSE
TO SCA BUT AT THIS TIME IT WILL REMAIN MARGINAL.

SATURDAY THROUGH TUESDAY...BROAD HIGH PRESSURE TO SETTLE OVER THE
NORTHERN GULF OF MEXICO THIS WEEKEND. A MODERATE ONSHORE FLOW
DEVELOPS SATURDAY AND PERSIST INTO SUNDAY. A TROPICAL WAVE OVER
THE CARIBBEAN TO MOVE ACROSS THE YUCATAN MONDAY AND EMERGE OVER
THE SOUTHERN GULF TUESDAY. THE PRESSURE GRADIENT BETWEEN THE WAVE
AND HIGH PRESSURE OVER THE NORTHERN GULF WILL TIGHTEN. AN
INCREASING FETCH OF EASTERLY WINDS TO ALLOW FOR A POSSIBLE LONG
PERIOD EASTERLY SWELL OVER THE OPEN GULF WATERS. SOME OF THIS
HIGHER SWELL WILL BE DIRECTED TOWARDS THE LOWER TEXAS COASTAL
WATERS MONDAY NIGHT INTO TUESDAY.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...HIGH RIP CURRENT RISK THROUGH FRIDAY AFTERNOON FOR TXZ251-256-
     257.

GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

64/51
Hazardous weather outlook, Aug 28, 2:51 PM CST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
351 PM CDT THU AUG 28 2014

TXZ248>257-292100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
351 PM CDT THU AUG 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A HIGH RISK FOR RIP CURRENTS AT AREA BEACHES THROUGH
TONIGHT.

SLOW MOVING SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DRIFT
ACROSS THE REGION TONIGHT. SOME OF THESE STORMS COULD PRODUCE
LOCALLY HEAVY RAINFALL...WITH FLOODING OF URBAN AREAS AND POOR
DRAINAGE REGIONS. WIDESPREAD HEAVY RAINFALL IS NOT ANTICIPATED
YET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

LOCALLY HEAVY RAINFALL AND ISOLATED FLOODING IS ANTICIPATED
THROUGH THE WEEKEND AND INTO THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-292100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
351 PM CDT THU AUG 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TONIGHT AND
COULD PRODUCE STRONG GUSTY WINDS AND OCCASIONAL CLOUD TO SURFACE
LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

CONTINUE SHOWERS AND THUNDERSTORMS THROUGH SATURDAY AND AGAIN
AROUND MIDWEEK COULD PRODUCE STRONG GUSTY WINDS AND OCCASIONAL
LIGHTNING FOR ALL MARINE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 28, 10:35 PM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1135 PM CDT THU AUG 28 2014

TXZ251-256-290515-
COASTAL WILLACY-KENEDY-
1135 PM CDT THU AUG 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR...

  SOUTHEASTERN KENEDY COUNTY IN DEEP SOUTH TEXAS.
  NORTHEASTERN WILLACY COUNTY IN DEEP SOUTH TEXAS.

  UNTIL 1215 AM CDT...

  AT 1136 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM...6 MILES EAST OF PORT MANSFIELD...MOVING
  NORTHWEST AT 10 MPH.

  THIS STORM IS CAPABLE OF PRODUCING...
  GUSTY WINDS OF 30 TO 40 MPH.
  TORRENTIAL RAINFALL RATES OF ONE TO TWO INCHES PER HOUR.

  LOCATIONS IMPACTED INCLUDE...
  PORT MANSFIELD.

  MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...OR WEATHER.GOV FOR
  UPDATES.

&&

JGG
Special weather statement, Aug 29, 12:03 AM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
103 AM CDT FRI AUG 29 2014

TXZ251-290645-
KENEDY-
103 AM CDT FRI AUG 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR...

  CENTRAL KENEDY COUNTY IN DEEP SOUTH TEXAS.

  UNTIL 145 AM CDT...

  AT 103 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM...OVER SOUTHERN KENEDY COUNTY...MOVING
  NORTHWEST AT 15 MPH.

  THIS STORM IS CAPABLE OF PRODUCING...
  GUSTY WINDS OF 30 TO 40 MPH.
  TORRENTIAL RAINFALL RATES OF ONE TO TWO INCHES PER HOUR.

  LOCATIONS IMPACTED INCLUDE...
  RUDOLPH.
  NORIAS.
  NORIAS.
  ARMSTRONG.
  HIGHWAY 77 NEAR NORIAS AND RUDOLPH.

  MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...OR WEATHER.GOV FOR
  UPDATES.

&&

JGG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Kenedy

When
August 29, 1:00 AM CST to 5:00 AM CST
Where
Kenedy County, 6.15 mi ENE of Norias
Reported by
COOP Observer
Coordinates
26.834, -97.708

CO-OP observer in Armstrong reported 5.12 inches of rainfall.

Heavy Rain, Hidalgo

When
August 29, 3:30 PM CST to 4:35 PM CST
Where
Hidalgo County, (Mfe)miller Intl Arp
Reported by
ASOS
Coordinates
26.170, -98.230

ASOS at McAllen Miller International Airport (KMFE) recorded 1.48 inches of rain in a little over an hour.

Heavy Rain, Hidalgo

When
August 29, 3:30 PM CST to 4:00 PM CST
Where
Hidalgo County, Mission
Reported by
Trained Spotter
Coordinates
26.220, -98.320

A trained spotter in Mission reported 1.5 inches of rain fell in 30 minutes.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540966, 540968, 540970.